Opioid addiction levels prompts officials to recommend overdose medication during the holiday season
When you think of stocking stuffers, medication to prevent overdose deaths probably isn’t your first idea. But health officials are urging Oregonians to stock Narcan over the holidays.
The CDC says deaths tied to opioid use peak during the holiday season. Ehsan Seyedhossini, a clinical pharmacist with Kaiser Permanente, explains people are more vulnerable, then.
“They may have just the added stress of the holidays or the holidays can serve as some type of reminder of someone they've lost in their lives,” Seyedhossini told KLCC. “And people, they cope with stress and grief in different ways. And sometimes people will turn to using opioids.”
This is the first year Narcan – also known as Nalaxone – is available over the counter, so it’s more accessible.
Seyedhossini added whether it’s deliberate or accidental, an opioid overdose can be reversed with a timely spray of Narcan.
“I like to think of it as having a fire extinguisher in the house or smoke detector in the house, kind of along those same lines,” he said. “You never think you're going to have a fire in the home but we have the safeguards in place to protect lives. And that's what Narcan is for, it's to protect lives.”
People at risk are advised to tell relatives, friends, or housemates where their Narcan supply is kept. Signs of an opioid overdose are troubled breathing, clammy skin, and purple lips and fingertips.
If you’re with someone who appears to have overdosed on an opioid, administer the Narcan spray and call 911.
The CDC says 40 percent of opioid and stimulant overdose deaths happened with a bystander present. And the National Institutes of Health says 3 million Americans currently suffer from opioid use disorder.